Am Fam Physician. 1999;60(6):1836-1838
Tardive dyskinesia is one of the most serious adverse effects of antipsychotic agents. The risk of tardive dyskinesia is much higher in the elderly. Atypical antipsychotics, although more expensive than traditional agents, are thought to have a lower incidence of tardive dyskinesia. Jeste and colleagues conducted this prospective study to compare the cumulative incidence of tardive dyskinesia in older patients taking haloperidol to that in patients taking risperidone. Patients who were at least 46 years of age and who carried a psychiatric diagnosis for which neuroleptic treatment was indicated were included. They also had to have no other severe illnesses, no evidence of tardive dyskinesia and a baseline evaluation. Patients taking haloperidol were matched with those taking risperidone. None of the patients had ever received an atypical neuroleptic before enrollment in the study Patients were evaluated with the Abnormal Involuntary Movement Scale (AIMS), a scale for extrapyramidal symptoms (EPS), the Brief Psychiatric Rating Scale (BPRS) and a Mini-Mental State Examination (MMSE) at baseline and at one, three, six and nine months.
There were 61 patients in each group. Schizophrenia was the diagnosis in 36 percent, dementia in 21 percent, mood disorder in 17 percent, miscellaneous diagnoses in 16 percent and organic mental illness in 10 percent. Patients who took haloperidol had a significantly higher cumulative incidence of tar-dive dyskinesia compared with those taking risperidone. The only significant factor in determining this risk was which type of neuroleptic had been used.
Although this was not a placebo-controlled, double-blind trial, the authors conclude that the risk of tardive dyskinesia is lower (over a nine-month period) in patients taking risperidone than in those taking haloperidol. Longer-term studies are needed, but atypical agents should be selected in preference to conventional neuroleptics when possible in order to reduce the risk of tardive dyskinesia.